Alabama, 2012

Hail in Alabama, March 2, 2012

March 2, 2012 · NWS MOB · 3 events in 3 counties and zones

Severe thunderstorms produced large hail and a funnel cloud across portions of southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms produced large hail and a funnel cloud across portions of southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 2, 3:51 PM CST, 48 minutes earlier.

Area forecast discussion, Mar 2, 3:51 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
351 PM CST FRI MAR 2 2012

...SEVERE WEATHER POTENTIAL WILL INCREASE ACROSS MUCH OF THE REGION
THROUGH EARLY SATURDAY MORNING...

.SHORT TERM (TODAY THROUGH SUNDAY)...THE MAIN FOCUS FOR THIS SHORT
TERM PERIOD WILL BE ON THE INCREASING SEVERE WEATHER POTENTIAL AHEAD
OF AND ALONG AN APPROACHING COLD FRONT. AT MID-AFTERNOON...SURFACE
LOW PRESSURE WAS DEEPENING ACROSS EASTERN ILLINOIS/WESTERN INDIANA IN
ADVANCE OF A POTENT SHORTWAVE TROUGH THAT WAS APPROACHING THE
MISSISSIPPI AND OHIO VALLEY REGIONS. AN ASSOCIATED COLD FRONT
STRETCHED ACROSS SOUTHEASTERN MISSOURI...CENTRAL ARKANSAS...THE
ARKLATEX REGION...AND THEN SOUTHWESTWARD ACROSS CENTRAL TEXAS. OUR
FORECAST AREA REMAINS IN THE WARM SECTOR IN ADVANCE OF THIS
SYSTEM...WITH RICH LOW LEVEL GULF MOISTURE /DEWPOINTS IN THE 60S/
CONTINUING TO SPREAD NORTHWARD THROUGH THE REGION. A SERIES OF
SHORTWAVE TROUGHS WITHIN THE WEST/SOUTHWEST FLOW ALOFT IS ALREADY
INTERACTING WITH THE MOIST LOW LEVEL AIRMASS...ALONG WITH AN
INCREASINGLY UNSTABLE ATMOSPHERE /SBCAPES ON THE ORDER OF 1000-2000
J/KG/...TO AID IN THE DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF SOUTHEAST MISSISSIPPI...AND PORTIONS OF
SOUTHWEST/SOUTHERN ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS
AFTERNOON. SCATTERED TO NUMEROUS STORMS WILL CONTINUE TO DEVELOP INTO
THE EVENING HOURS. THE MOIST AND UNSTABLE AIRMASS WILL COMBINE WITH
STRONG DEEP LAYER SHEAR TO SUPPORT A FEW SUPERCELLS ACROSS THE
REGION THIS EVENING...AND WE WILL MAINTAIN SEVERE MENTION IN THE
GRIDS AND HWO. THE COLD FRONT IS EXPECTED TO ENTER NORTHWESTERN
PORTIONS OF THE AREA AROUND OR JUST BEFORE MIDNIGHT...BEFORE PUSHING
SOUTHEASTWARD ACROSS THE FORECAST AREA DURING THE EARLY MORNING HOURS
SATURDAY. WE ARE STILL ANTICIPATING A LINE OF THUNDERSTORMS TO
ACCOMPANY THE FRONT...WITH THE BEST COVERAGE TO INITIALLY AFFECT
SOUTHEAST MISSISSIPPI...AND SOUTHWESTERN AND SOUTH CENTRAL ALABAMA
THROUGH THE OVERNIGHT HOURS...BEFORE THE BETTER COVERAGE SHIFTS
EASTWARD TO INCLUDE THE WESTERN FLORIDA PANHANDLE EARLY TO MID
MORNING SATURDAY. AS MENTIONED...SEVERE POTENTIAL HAS BEEN INCLUDED
IN THE WEATHER GRIDS. THE PRIMARY SEVERE HAZARDS WILL BE DAMAGING
WINDS AND LARGE HAIL..BUT THERE WILL STILL BE A LOW PROBABILITY FOR A
FEW TORNADOES. INSTABILITY WILL GRADUALLY DECREASE BY LATE SATURDAY
MORNING...BUT A CHANCE OF RAIN/SHOWERS WILL CONTINUE ACROSS THE
FORECAST AREA THROUGH SATURDAY AFTERNOON AND EVENING...BEFORE DRIER
MID LEVEL AIR ARRIVES AND DECREASES RAIN CHANCES SUNDAY. COOLER AIR
WILL ARRIVE BEHIND THE FRONT SATURDAY MORNING...AND TEMPERATURES MAY
ACTUALLY DECREASE AS THE DAY PROGRESSES. COOL TEMPERATURES ARE
EXPECTED SATURDAY NIGHT AND SUNDAY AS SURFACE HIGH PRESSURE RIDGING
BUILDS IN. /21

.LONG TERM (MONDAY THROUGH FRIDAY)...DRY NORTHWESTERLY TO ZONAL FLOW
ALOFT LOOKS TO PREVAIL THROUGH AT LEAST WEDNESDAY. POPS WILL REMAIN
CLOSE TO NIL DURING THIS TIME FRAME WITH LITTLE IN THE WAY OF CLOUD
COVER EXPECTED. TEMPERATURES SHOULD MODERATE TO A FEW DEGREES ABOVE
NORMAL MONDAY THROUGH WEDNESDAY. THE EVOLUTION AND TRACK OF THE NEXT
UPPER LEVEL TROUGH WILL NEED TO BE MONITORED DURING THE LATTER HALF
OF NEXT WEEK. MEDIUM RANGE SOLUTIONS ARE IN DISAGREEMENT WITH THIS
NEXT FEATURE...BUT INCREASING SOUTHWESTERLY FLOW ALOFT AND ANOTHER
APPROACHING FRONTAL BOUNDARY MAY BRING ANOTHER INCREASING CHANCE OF
PRECIPITATION BY THE NEXT THURSDAY OR FRIDAY TIME FRAME. WE LEFT
MINIMAL POPS IN PLACE WITH NO MENTION OF RAIN FOR NOW...BUT WILL
CONTINUE TO LOOK FOR BETTER CONTINUITY WITH LATER RUNS. /21

&&

.AVIATION...OVERALL OUTLOOK FOR THE NEXT 18 OR SO HOURS IS VFR FOR
THE FIRST FEW HOURS WITH SCT SHRA/TSRA THROUGH THE PERIOD.
INCREASING CONVECTIVE COVERAGE THROUGH LATER THIS EVENING AND
OVERNIGHT. A SQUALL LINE WILL CROSS THE NORTHWEST COUNTY WARNING
AREA AROUND 2200 CST TONIGHT PASSING THROUGH THE SOUTHEAST PART OF
THE AREA AROUND 0900 SATURDAY. AVIATION INTERESTS SHOULD PLAN ON
SEEING SAID SQUALL LINE PASSING MOB/BFM BEGINNING AROUND 0400 CST
AND PNS AROUND 0600 CST ENDING WITH A 2 HOUR WINDOW ENDING 0600 CST
AND 0800 CST RESPECTIVELY. APPROXIMATE DURATION 45 MINUTES TO MORE
THAN AN HOUR WITH BELOW LIFR CONDITIONS AND VARIABLE GUSTY WIND.
CONVECTION WILL LESSEN SIGNIFICANTLY AROUND MOB/BFM APPROX 0800 TO
1000 CST AND PNS ABOUT 1000 TO 1200 CST. /77

.MARINE...A VIGOROUS STORM SYSTEM OVER THE OHIO VALLEY TODAY WILL
MOVE INTO THE GREAT LAKES BRINGING A STRONG FRONT TO THE MARINE AREA
BY LATE TONIGHT. THE FRONT WILL MOVE ACROSS THE MARITIMES SATURDAY
MORNING WITH A STRONG NORTH WIND BEHIND IT. THE WIND WILL LAST
THROUGH SUNDAY MORNING AND A SMALL CRAFT ADVISORY IS NOW IN EFFECT.
WINDS AND SEAS WILL DECREASE SUNDAY INTO MONDAY AS A HIGH BUILDS
OVER THE NORTHERN GULF.

SEAS WERE DERIVED PRIMARILY USING THE BRETSCHNEIDER METHOD BUT
BLENDED WITH CALCULATIONS FROM THE SWAN MODEL FOR THE FIRST 72
HOURS. /77

&&

.FIRE WEATHER...WARM AND MOIST SOUTHERLY FLOW WILL CONTINUE THROUGH
TONIGHT WITH EXCELLENT RECOVERY EXPECTED AREA WIDE. A COLD FRONT WILL
BRING A WIND SHIFT TO THE NORTHWEST AND NORTH LATE TONIGHT AND EARLY
SATURDAY MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE
ACROSS THE REGION THROUGH SATURDAY. MINIMUM RH VALUES WILL REMAIN
WELL ABOVE 50 PERCENT ACROSS THE REGION SATURDAY. DRIER AIR WILL
MOVE INTO THE REGION SUNDAY AND MONDAY...WITH AFTERNOON RELATIVE
HUMIDITY VALUES FALLING INTO THE MID 20 TO LOWER 30 PERCENT RANGE.
/21

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      62  62  37  65 /  80  70  30  00
PENSACOLA   66  66  40  65 /  60  80  60  00
DESTIN      66  67  43  62 /  60  80  60  05
EVERGREEN   61  62  38  65 /  80  60  30  05
WAYNESBORO  51  57  35  65 /  90  50  10  05
CAMDEN      53  57  37  64 /  80  60  20  05
CRESTVIEW   65  67  38  66 /  60  80  60  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY FROM NOON SATURDAY TO NOON SUNDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL
     OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA
     MS OUT 20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA
     FL FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Mar 2, 4:19 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
419 PM CST FRI MAR 2 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-032230-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
419 PM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THROUGH THIS
EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES. THUNDERSTORMS WILL BECOME MORE
NUMEROUS LATE TONIGHT INTO EARLY SATURDAY MORNING AS A COLD FRONT
ADVANCES ACROSS THE REGION. DAMAGING WINDS...LARGE HAIL AND A FEW
TORNADOES WILL BE POSSIBLE OVERNIGHT. STORMS WILL ALSO BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SEVERE THREAT WILL END SATURDAY MORNING AS THE COLD FRONT MOVES
THROUGH. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS WILL LIKELY BE
REQUESTED THROUGH EARLY SATURDAY MORNING.

GMZ630-650-655-670-675-032230-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
419 PM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS THE MARINE AREA LATE
TONIGHT...BRINGING AN INCREASING CHANCE OF THUNDERSTORMS. INCREASE
IN WIND AND SEAS ARE LIKELY IN THE VICINITY OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY IS IN EFFECT NOON SATURDAY THROUGH NOON SUNDAY
FOR STRONG OFFSHORE WINDS BEHIND THE FRONT. SEAS AS HIGH AS 7 TO 9
FEET ARE EXPECTED OVERNIGHT SATURDAY INTO SUNDAY.

In the hours before

Local storm report, Mar 2, 4:36 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
436 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             YELLOW BLUFF            31.97N 87.47W
03/02/2012  E0.88 INCH       WILCOX             AL   EMERGENCY MNGR

&&

JOEM

The radar

The Mobile radar (KMOB), 134 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Clarke

When
March 2, 4:39 PM CST to 4:41 PM CST
Where
Clarke County, Cunningham
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.880, -88.070

Hail, Wilcox

When
March 2, 4:40 PM CST to 4:42 PM CST
Where
Wilcox County, Yellow Bluff
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
31.970, -87.530

Funnel Cloud, Covington

When
March 2, 4:50 PM CST to 4:52 PM CST
Where
Covington County, Opp
Reported by
Trained Spotter
Coordinates
31.280, -86.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373843, 373842, 373844.